Tornadoes · United States · Mississippi · 2008
EF1 tornado, Arbo to Smith, Mississippi, February 12, 2008
From Arbo to Smith, this EF1 tornado ran 1.5 miles across Covington County on February 12, 2008, touching down at 1:53 PM CST and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 12, 2008
- Touchdown
- 1:53 PM CST (19:53 UTC)
- Lifted
- 1:54 PM CST (19:54 UTC)
- On the ground
- 1 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Covington County
- Touchdown point
- 31.720, -89.602
- Lift-off point
- 31.729, -89.580
- Record number
- 0802121353-01
What the Weather Service recorded
A potent storm system dropped out of the Southern Plains on February 12th and pushed a squall line of thunderstorms through the region. This squall line produced widespread wind damage across portions of northeast Louisiana as well as central and southern Mississippi. The line of storms was very efficient in terms of producing severe wind gusts, many of which were between 75 and 90 mph. Thousands of trees were damaged with many falling on homes and taking down power lines. Five brief tornadoes also occurred with this line of storms.
This brief tornado touched down just southeast of Mt. Olive and tracked for about a mile to the northeast. Multiple large pine trees were snapped or uprooted and the roof of a few chicken houses were peeled off. Maximum winds were around 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 12, 11:15 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Feb 12, 11:15 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1115 AM CST TUE FEB 12 2008 .DISCUSSION... UPDATE: THE SQUALL LINE ALONG AND SOUTH OF I-20 IS INTENSIFYING FURTHER WITH DAMAGING WINDS AND A FEW TORNADOES BECOMING MORE LIKELY AS LOW LEVEL MOISTURE INCREASES. THE 60 DEG F ISODROSOTHERM HAS REACHED JUST NORTH OF MCB NOW AND EXPECT LOWER 60S DEWPOINTS TO MOVE WELL INTO THE FORECAST AREA AHEAD OF THE APPROACHING LINE. FARTHER NORTH...THE CONVECTIVE COLD POOL HAS BEEN DOMINANT AND THE RISK FOR SFC-BASED TSTM ACTIVITY IS MUCH LESS...BUT ANY DEEP CONVECTIVE CELLS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL OVER THE ENTIRE AREA...ESPECIALLY SOUTH OF HWY 82. SEE AVIATION DISCUSSION BELOW FOR CHANGES TO TAFS. /EC/ SHORT TERM...A POTENT ATMOSPHERIC DISTURBANCE WILL COME AT THE REGION FROM THE NORTHWEST TODAY...PUSHING A STRONG COLD FRONT INTO THE ARKLAMISS. THE JUXTAPOSITION OF THESE FEATURES WILL CREATE MASSIVE AMOUNTS OF LIFT...RESULTING IN SHOWERS AND THUNDERSTORMS SWEEPING ACROSS THE REGION FROM NORTHWEST TO SOUTHEAST FROM MID MORNING THROUGH EARLY EVENING. STORMS ARE NOW EXPANDING ALONG THE COLD FRONT THIS MORNING OFF TO OUR WEST...AND ARE EXPECTED TO CONTINUE TO INCREASE AS THE DAY GOES ON AND THE SYSTEM PLOWS INTO AN AREA OF BETTER AVAILABLE MOISTURE. STILL CONCERNED WITH A RISK OF SEVERE WEATHER AS THIS ACTIVITY PIVOTS THROUGH THE AREA. LATEST THINKING IS THAT PREFRONTAL SHOWERS WILL BE HELD MOSTLY IN CHECK IN OUR AREA THROUGH LATE MORNING WITH FRONTAL ACTIVITY ONLY GETTING INTO NORTHWEST ZONES BY THAT TIME. THAT WILL ALLOW MANY AREAS TO WARM UP INTO THE UPPER 60S AND LOWER 70S (AND PERHAPS EVEN WARMER IF A BIT OF SUN CAN SNEAK THROUGH THE CLOUDS). LOW LEVEL MOISTURE IS NOT VERY IMPRESSIVE RIGHT NOW...BUT DEWPOINTS RANGING FROM THE UPPER 50S TO LOWER 60S SHOULD SLIDE NORTH INTO AREAS ALONG AND SOUTH OF THE I-20 CORRIDOR BY MIDDAY TO EARLY AFTERNOON. COMBINED WITH STEEP ATMOSPHERIC LAPSE RATES (VERTICAL TOTALS 27-29)...THIS WILL YIELD NON-NEGLIGIBLE INSTABILITY IN SOUTHERN ZONES. A RANGE OF HIGH RESOLUTION MODELS SUGGESTS THAT BANDS OF CONVECTION WILL FORM IN THE VICINITY OF SOUTHWEST ZONES AROUND MIDDAY AS THE FRONT NEARS THIS ZONE OF INSTABILITY. THEREAFTER...MOST OF THESE SAME MODELS SUGGEST A VIGOROUS LINE OF THUNDERSTORMS TAKING SHAPE AND PUSHING EAST THROUGH THE REST OF THE REGION THROUGH EARLY EVENING (OR PERHAPS FASTER). ALTHOUGH ALL AREAS WILL HAVE SOME RISK OF SEVERE WEATHER WITH THIS ACTIVITY...THE BULK OF THE THREAT WILL EXIST FOR LOCATIONS ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...ALTHOUGH HAIL AND HIGH WINDS WILL BE THE PRIMARY CONCERNS. GIVEN DECENT RAINFALL OF LATE...WE WILL ALSO HAVE TO WATCH RAINFALL RATES A BIT LATER TODAY AS TORRENTIAL DOWNPOURS COULD GIVE MANY A QUICK INCH (OR TWO?). TEMPERATURES WILL DROP OFF DRAMATICALLY BEHIND THIS FRONT IN THE NORTHWEST DELTA TODAY. SOME AREAS TO THE NORTHWEST OF OUR CWA WILL BE DEALING WITH ICING IN THE HEART OF THE CHILLY AIRMASS...BUT ALL OF THE ARKLAMISS SHOULD BE FORTUNATE ENOUGH TO AVOID THIS. EXPECT SHOWERS AND STORMS ASSOCIATED WITH THE FRONT TO CLEAR OUT OF EASTERN ZONES IN THE MID EVENING...ALTHOUGH LOW CLOUDS WILL HOLD IN LONGER (ESPECIALLY EAST WHERE SOME DRIZZLE COULD PERSIST INTO THE EARLY MORNING). NORTHWEST WINDS USHERING IN COLDER TEMPERATURES WILL BE BRISK THIS EVENING AND INTO THE EARLY MORNING. LATER SHIFTS MAY NEED TO ISSUE A LAKE WIND ADVISORY TO COVER THIS...BUT THE SITUATION APPEARS MARGINAL ENOUGH AT PRESENT TO LET RIDE CONSIDERING TODAYS STORMS. /BB/ WEDNESDAY AND WEDNESDAY NIGHT...THE COLD FRONT AND RAIN SHOULD BE WELL EAST OF THE AREA WEDNESDAY MORNING BUT THE UPPER TROUGH AXIS WILL MOVE EAST ACROSS THE AREA DURING THE DAY WHILE SURFACE HIGH PRESSURE MOVES OVER THE AREA FROM THE SOUTHERN PLAINS. THIS WILL RESULT DEEP NORTHWEST FLOW AND CAA THAT WILL MAKE FOR A RATHER CHILLY DAY. THE 850MB AND 925MB TEMPERATURES SHOULD RANGE FROM -1C IN THE NORTHEAST TO 1C IN THE SOUTHWEST. THAT TRANSLATES CLIMATOLOGICALLY TO HIGHS AROUND 50F. MAV GUIDANCE WHICH WAS GENERALLY ACCEPTED CONCURRED AND RANGED FROM UPPER 40S NE TO LOWER 50S SOUTH. THE SURFACE RIDGE WILL BE SHIFTING EAST WEDNESDAY NIGHT BUT STILL OVER MOST OF THE CWFA. CLEAR SKIES AND LIGHT WINDS ALONG WITH OUR COLD AND DRY AIRMASS WILL SEND THURSDAY MORNING LOWS BACK INTO THE 20S AT MOST SITES. THAT WILL BE NEARLY TEN DEGREES BELOW NORMAL. THURSDAY MORNING STILL LOOKS TO BE THE COLDEST MORNING OF THE FORECAST PERIOD. /22/ LONG TERM...THURSDAY THROUGH TUESDAY...THE GFS HAS COME INTO BETTER AGREEMENT INITIALLY WITH THE ECMWFS SLOWER PROGRESSION OF THE CLOSED LOW THAT WILL AFFECT OUR REGION DURING THE PERIOD BUT DIVERGES SIGNIFICANTLY BY THE END OF THE WEEKEND. THIS WILL RESULT IN A WET WEATHER PATTERN FROM FRIDAY THROUGH THE WEEKEND FOLLOWED BY COOLER AND DRIER WEATHER FOR THE START OF NEXT WEEK. AS THE SURFACE HIGH SHIFTS EAST OF OUR REGION THURSDAY...RETURN FLOW WILL RESULT IN WARMER TEMPERATURES ALONG WITH A GRADUAL INCREASE IN MOISTURE GOING INTO FRIDAY. THE GFS AND ECMWF ARE SIMILAR IN DEVELOPING AN UPPER LEVEL CLOSED LOW OVER THE FOUR CORNERS REGION THURSDAY THAT WILL DROP SOUTHEAST TO JUST WEST OF THE TEXAS BIG BEND BY SATURDAY MORNING. WHILE THIS OCCURS A POTENT NORTHERN STREAM SHORTWAVE AND ASSOCIATED SURFACE LOW WILL SEND A COLD FRONT TOWARD OUR REGION. THIS COLD FRONT IS EXPECTED TO MOVE INTO OUR CWFA FRIDAY AND STALL. DISTURBANCES ROUNDING THE BASE OF THE CLOSED LOW WILL AID CONVECTION ALONG THE FRONTAL BOUNDARY FRIDAY INTO SATURDAY. THE GFS AND ECMWF THEN DIVERGE ON THE MOVEMENT OF THE CLOSED LOW WITH THE GFS BEING FASTER AND FARTHER NORTH WITH THE LOW BY SUNDAY EVENING. THE GFS TAKES THE CLOSED LOW EAST FROM THE TEXAS BIG BEND FRIDAY NIGHT ACROSS TEXAS SATURDAY THEN NORTHEAST OVER ARKANSAS AND INTO THE OHIO VALLEY BY SUNDAY EVENING. THE ECMWF STILL HAS THE CLOSED LOW OVER CENTRAL TEXAS COME SUNDAY EVENING. THE REMAINDER OF THE LONG TERM FORECAST HINGES ON THE TRACK OF THIS CLOSED LOW AND THE DEVELOPMENT OF THE ASSOCIATED SURFACE LOW. AS THE CLOSED LOW LIFTS OUT TO THE NE...A SURFACE LOW IS EXPECTED TO DEVELOP OVER THE WESTERN GULF AND TRACK NORTHEAST AS WELL. THE GFS TAKES THE SFC LOW ACROSS OUR CWFA SUNDAY. MANY OF THE WEATHER PARAMETERS WITH THIS SCENARIO SUGGESTS SOME POTENTIAL FOR SEVERE THUNDERSTORMS OVER OUR AREA. THE ECMWF TAKES THE CLOSED LOW ACROSS OUR CWFA MONDAY PRECEDED BY THE SFC LOW MUCH FARTHER SOUTH THAN THE GFS HAS IT. THIS SCENARIO WOULD SUGGEST SOME POTENTIAL FOR WINTRY MIX IN THE NORTHERN HALF OF OUR AREA MONDAY. FOR NOW WL CONTINUE MENTION IN HWO OF HEAVY RAIN AND STRONG TO SEVERE STORM POTENTIAL DURING THE WEEKEND. THE SYSTEM WILL EVENTUALLY SHIFT EAST OF OUR REGION LEAVING A BROAD AND AMPLIFIED UPPER TROUGH OVER THE EASTERN HALF OF THE CONUS. THIS WILL RESULT IN COOLER THAN NORMAL TEMPERATURES FOR US MONDAY AND TUESDAY. /22/ && .AVIATION...HAVE SPED TIMING OF CONVECTIVE PRECIP UP SOME FOR GLH/GWO/JAN TAFS BASED ON LATEST RADAR TRENDS. ALL ELSE IS ON TRACK... /EC/ PREV DISCUSSION...A STRONG STRONG SYSTEM AND COLD FRONT MOVING INTO THE REGION WILL BRING SHOWERS AND STORMS TO THE ARKLAMISS LATER TODAY. ACTIVITY WILL BEGIN ALONG AND WEST OF THE MS RIVER THIS MORNING...BUT WILL NOT MOVE INTO THE BULK OF MS INTO THIS AFTERNOON. SOME OF THE STORMS WILL CONTAIN GUSTY WINDS AND MAYBE SOME HAIL. EXPECT SUB-VFR CONDITIONS TO MAINLY HOLD OFF UNTIL THE ARRIVAL OF THE RAIN...BUT THEN MVFR (TEMPO IFR) CEILINGS WILL HANG UNTIL MIDNIGHT OR SO. SOUTH WINDS WILL BE GUSTY TODAY AHEAD OF THE FRONT...WITH COLD NORTHWEST WINDS BECOMING QUITE GUSTY AFTER THE FRONTS PASSAGE LATE TODAY. /BB/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Feb 12, 12:37 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1237 PM CST TUE FEB 12 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131115- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 1237 PM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER AND HEAVY RAIN ARE EXPECTED ACROSS CENTRAL AND SOUTH MISSISSIPPI THIS AFTERNOON. A SQUALL LINE WILL MOVE EAST ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 20 THIS AFTERNOON. DAMAGING WINDS AND A COUPLE OF TORNADOES ARE LIKELY. FARTHER NORTH UP TO THE HIGHWAY 82 CORRIDOR... THERE IS A POTENTIAL FOR LARGE HAIL TO THE SIZE OF PENNIES WITH THUNDERSTORMS...BUT COOLER AIR NEAR THE SURFACE WILL GREATLY DIMINISH THE RISK FOR WIND DAMAGE NORTH OF THE INTERSTATE 20 CORRIDOR. THE RISK FOR SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST AS A COLD FRONT PUSHES THROUGH...AND END OVER EASTERN MISSISSIPPI BY EARLY EVENING. IN ADDITION...RAINFALL AMOUNTS OF ONE TO TWO INCHES COULD OCCUR IN THE SPAN OF AN HOUR OR TWO AS THUNDERSTORMS MOVE THROUGH TODAY. ALTHOUGH THIS IS NOT EXPECTED TO GENERATE SIGNIFICANT FLASH FLOODING PROBLEMS...MINOR PONDING OF WATER ISSUES MAY BE ENCOUNTERED... ESPECIALLY IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL DROP INTO THE AREA FRIDAY AND STALL ACROSS CENTRAL MISSISSIPPI. UPPER LEVEL DISTURBANCES WILL MOVE ALONG THE FRONT THROUGH SATURDAY HELPING TO PRODUCE PERIODS OF HEAVY RAINFALL. BY LATE SATURDAY A STRONG STORM SYSTEM IS EXPECTED TO DEVELOP OVER THE WESTERN GULF OF MEXICO AND MOVE NORTHEAST ACROSS OUR AREA. THIS MAY RESULT IN STRONG TO SEVERE STORMS OVER PORTIONS OF THE ARKLAMISS SATURDAY EVENING THROUGH SUNDAY MORNING. PLEASE CONTINUE TO MONITOR THIS PRODUCT ALONG WITH LATER FORECASTS FOR THE LATEST INFORMATION CONCERNING THE HEAVY RAIN AND SEVERE WEATHER POTENTIAL FOR THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS UNDERWAY TODAY INTO THIS EVENING...AND MAY BE NEEDED AGAIN THIS WEEKEND. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
In the hours before
Local storm report, Feb 12, 1:16 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 S STAR 32.06N 90.05W
02/12/2008 M0.75 INCH RANKIN MS AMATEUR RADIO
&&
HAMRICKLocal storm report, Feb 12, 1:19 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND DMG PEARL 32.27N 90.11W
02/12/2008 RANKIN MS NWS EMPLOYEE
ROOF DAMAGE TO HOMES IN PEARL
&&
HAMRICKLocal storm report, Feb 12, 1:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG RIDGELAND 32.42N 90.13W
02/12/2008 MADISON MS EMERGENCY MNGR
LARGE TREES DOWN ON RICE ROAD IN RIDGELAND
1245 PM TSTM WND DMG 5 W MADISON 32.45N 90.19W
02/12/2008 MADISON MS EMERGENCY MNGR
TREES DOWN ON ROBINSON SPRINGS ROAD
1245 PM TSTM WND DMG MADISON 32.45N 90.11W
02/12/2008 MADISON MS EMERGENCY MNGR
TREES AND POWERLINES DOWN ON OLD NATCHEZ TRACE JUST NORTH
OF THE PARKWAY
1245 PM TSTM WND DMG 10 E CANTON 32.61N 89.86W
02/12/2008 MADISON MS EMERGENCY MNGR
POWERLINES DOWN ON JOHN DAY ROAD
&&
HAMRICKLocal storm report, Feb 12, 1:31 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND DMG MONTICELLO 31.55N 90.11W
02/12/2008 LAWRENCE MS EMERGENCY MNGR
TREE FELL ON A CAR ON HWY 43 IN MONTICELLO
&&
HAMRICKLocal storm report, Feb 12, 1:41 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 6 NE BAY SPRINGS 32.04N 89.21W
02/12/2008 E0.88 INCH JASPER MS LAW ENFORCEMENT
&&
HAMRICKLocal storm report, Feb 12, 1:48 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CST TUE FEB 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND DMG TERRY 32.10N 90.30W
02/12/2008 HINDS MS PUBLIC
UPROOTED TREE ON GEORGE ROAD.
&&
HAMRICKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
7.9 hours before the tornado, 81 km from the path. February 12, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80418 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Pine Belt Regional Awos (PIB), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 72 km away, was scanning. The volume nearest the touchdown began at 19:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of February 12, 2008
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 12 | 11:37 AM CST | EF0 | Harrison, MS | 0.1 | 20 | |||
| February 12 | 12:40 PM CST | EF0 | Plaquemines Parish, LA | 0.1 | 15 | |||
| February 12 | 12:45 PM CST | EF1 | Rankin, MS | 3.2 | 400 | $1.0 million | ||
| February 12 | 1:02 PM CST | EF0 | Saint Martin Parish, LA | 0.3 | 10 | $15,000 | ||
| February 12 | 1:07 PM CST | EF1 | Rankin, MS | 2.7 | 250 | $200,000 | ||
| February 12 | 1:16 PM CST | EF0 | Iberia Parish, LA | 0.2 | 10 | $20,000 | ||
| February 12 | 1:21 PM CST | EF0 | Pike, MS | 0.1 | 20 | |||
| February 12 | 1:23 PM CST | EF0 | Saint Helena Parish, LA | 0.2 | 20 | |||
| February 12 | 2:45 PM EST | EF0 | Brevard, FL | 0.1 | 30 | $200,000 | ||
| February 12 | 1:45 PM CST | EF0 | Smith, MS | 0.7 | 150 | $25,000 | ||
| February 12 | 1:45 PM CST | EF1 | Tangipahoa Parish, LA | 0.8 | 20 | 1 | $25,000 | |
| February 12 | 2:07 PM CST | EF1 | Jasper, MS | 0.9 | 100 | $20,000 | ||
| February 12 | 2:20 PM CST | EF0 | Saint Charles Parish, LA | 0.1 | 20 | |||
| February 12 | 9:45 PM EST | EF0 | Collier, FL | 1.3 | 50 | $445,000 | ||
| February 12 | 11:03 PM EST | EF0 | Broward, FL | 3.1 | 220 | $350,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.